Texas, 2013

Drought in Texas, May 1 to 31, 2013

May 1 to 31, 2013 · NWS FWD · 33 events in 32 counties and zones

Severe weather dominated headlines for the month of May, but drought conditions continued to be a important weather topic across North Texas.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$121,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe weather dominated headlines for the month of May, but drought conditions continued to be a important weather topic across North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 10:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 30, 10:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1137 PM CDT TUE APR 30 2013

.AVIATION...
A SOUTHEASTERLY LOW LEVEL JET AROUND 40KT HAS HELPED MAINTAIN THE HIGH-
BASED THUNDERSTORMS NEAR THE WESTERN CWA BORDER...BUT ACTIVITY
WILL DIMINISH WELL WEST OF TAF SITES TONIGHT. THE MAIN ISSUE STILL
APPEARS TO BE THE POTENTIAL FOR IFR CONDITIONS. WITH THE LLJ
ESTABLISHED...FEEL STRATUS WILL DEVELOP AND QUICKLY OVERSPREAD THE
AREA FROM THE SOUTHEAST 08-09Z. BELIEVE WIND SPEEDS WILL REMAIN HIGH
ENOUGH TO PREVENT SURFACE VISIBILITIES FROM DROPPING
SIGNIFICANTLY. CIGS SHOULD IMPROVE MID TO LATE WEDNESDAY
MORNING...WITH WINDS BACKING TO A MORE EASTERLY COMPONENT DURING
THE AFTERNOON.

A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE REGION LATE
WEDNESDAY NIGHT. AT THIS TIME IT APPEARS THAT CONVECTION WILL BE
KEPT AT A MINIMUM...DUE MAINLY TO SUBSIDENCE ON THE WEST SIDE OF
AN UPPER LOW CURRENTLY SPINNING OVER LOUISIANA. WILL ADVERTISE
FROPA WITH VCSH IN THE EXTENDED PORTION OF THE DFW TAF AFTER
02/06Z...AND ADJUST DETAILS IN THE TIMING IF NEEDED AS THE FRONT
APPROACHES.

30

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT TUE APR 30 2013/
THE TEXAS COAST UPPER LOW THAT HAS PRODUCED ALL THE RECENT
FLOODING IN THE COASTAL PLAINS IS NOW FORECAST TO SIT OVER
LOUISIANA INTO THURSDAY. THIS PUTS NORTH TEXAS ON THE SUBSIDENT
SIDE OF THAT LOW...AND ALSO LIMITS GULF MOISTURE WHICH IS BEING
PULLED INTO THE SURFACE LOW ALSO LOCATED IN LOUISIANA. THE
SUBSIDENCE WILL LIMIT INSTABILITY...THE MOISTURE WILL BE
LIMITED...AND THIS NORTH TEXAS RAIN EVENT WILL NOT BE AS WET AS
WE PREVIOUSLY FORECAST.

MID LEVEL LAPSE RATES REMAIN FAIRLY STEEP IN WESTERN
COUNTIES WEDNESDAY EVENING...AND WE STILL EXPECT THUNDER THERE
WITH A POTENTIAL FOR SOME HAIL. HOWEVER...WEAK SHEAR PROFILES WILL
LIMIT THE SEVERE POTENTIAL AND THE DAY 2 SLIGHT RISK AREA WAS
PARED DOWN CONSIDERABLY AFTER THE MORNING MODEL RUNS. THIS
FORECAST STILL HAS THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING
OVER MUCH OF THE AREA...DECREASING TO ISOLATED OVERNIGHT AND INTO
THURSDAY AFTERNOON. BY THURSDAY EVENING INTO FRIDAY MORNING
INSTABILITY IS LIMITED AND WE EXPECT LIGHT RAIN SHOWERS
ASSOCIATED WITH THE BROAD SCALE LIFT AROUND THE UPPER LOW.

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM REMAINS QUITE STRONG
FOR MAY...AND WE HAVE THE CHANCE TO APPROACH OR BREAK LOW
TEMPERATURE RECORDS AT DFW AND WACO THURSDAY THROUGH SUNDAY
MORNING. BY THE WEEKEND...SUNNY CONDITIONS WILL WARM THE HIGHS
INTO THE 60S/70S.         84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  84  48  51  38 /   5  10  30  30  20
WACO, TX              63  85  50  54  41 /   5  10  30  20  10
PARIS, TX             60  82  49  54  40 /   5  10  30  50  30
DENTON, TX            62  83  44  49  38 /   5  10  30  40  20
MCKINNEY, TX          60  83  46  52  39 /   5  10  30  40  20
DALLAS, TX            66  87  48  52  41 /   5  10  30  30  20
TERRELL, TX           62  83  50  55  40 /   5  10  20  30  20
CORSICANA, TX         62  85  53  57  40 /   5  10  20  30  20
TEMPLE, TX            62  86  50  56  38 /   5  10  30  20   5
MINERAL WELLS, TX     63  86  44  46  35 /   5  20  40  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/05
Hazardous weather outlook, Apr 30, 6:51 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
751 PM CDT TUE APR 30 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
751 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT ACROSS NORTH TEXAS. AN ISOLATED STORM OR TWO MAY
BECOME SEVERE WEST OF A LINE FROM BRECKENRIDGE TO HAMILTON TO
LAMPASAS WEDNESDAY EVENING AND PRODUCE LARGE HAIL. OTHERWISE THE
CHANCE OF ISOLATED THUNDERSTORMS WILL LINGER INTO THURSDAY
MORNING...BUT NO SEVERE WEATHER IS EXPECTED THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 drought. Local standard time, as filed.

Drought, Anderson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Anderson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Severe/D2 drought conditions were in place over the southern half of Anderson County for the entire month of May 2013.

Drought, Montague

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Montague forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe/D2 drought conditions over Montague County at the Beginning of May deteriorated to Extreme/D3 conditions by May 14. Thunderstorms activity during the middle of the month brought about an upgrade to D2/severe conditions by the U.S. Drought Monitor on May 21. D2 drought severity remained in place county-wide through the end of the month.

Drought, Cooke

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cooke forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Cooke County was classified under D2/Severe drought for the entire month of May 2013.

Drought, Grayson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Grayson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Grayson County experienced D2/severe drought across roughly the western half of the county from the beginning of May until week 3. By May 28, the county had been upgraded to D0/D1 conditions and remained as such through the end of the month.

Drought, Young

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Young forecast zone
Crop damage
$10,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Young County was one of the harder hit counties during the month of May, experiencing D4/Exceptional drought severity for the entire month.

Drought, Jack

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$4,000
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Jack County spent the month of May split between Extreme/D3 drought in the east, and Severe/D2 drought in the west for the entire month.

Drought, Wise

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wise forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Wise County spent the entire month of May in D2/Severe drought conditions.

Drought, Denton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Denton forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

According to the U. S. Drought Monitor, Denton County experienced Severe/D2 drought across roughly the northwestern two-thirds of the county for the entire month of May.

Drought, Stephens

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Stephens County was categorized under Extreme/D3 drought conditions for the entire month of May 2013.

Drought, Palo Pinto

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$4,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Palo Pinto County was split between Extreme/D3 drought across the northwestern half of the county and Severe/D2 conditions over the southwestern half for the majority of May 2013. The exception was during the first week of the month when the southwestern corner of the county was briefly classified as Moderate/D1 drought severity.

Drought, Parker

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Parker forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe/D2 drought conditions which were in place over the northern third of Parker County at the beginning of May expanded to encompass the entire county by May 14. Severe/D2 drought remained in place over the entire county through the end of the month.

Drought, Parker

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Parker forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe/d2 drought conditions which were in place over the northern third of Parker County at the beginning of May expanded to encompass the entire county by May 14. Severe/d2 drought remained in place over the entire county through the end of the month.

Drought, Tarrant

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tarrant forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Tarrant County began May with only the northwestern corner of the county experiencing Severe /D2 drought. By May 14, the drought expended to include roughly the western half of the county, with Moderate/D1 conditions over the eastern half. These conditions continued through the end of the month.

Drought, Eastland

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Eastland forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Eastland County spent the entire month of May 2013 in Severe/D2 drought.

Drought, Erath

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Erath forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe/D2 drought conditions were present over only the southern fourth of the county at the beginning of May, with Moderate/D1 drought across the rest of the county. By May 14, the Severe/D2 drought conditions had spread across all of Erath County and remained in place through the end of the month.

Drought, Hood

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hood forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

D2/Severe drought conditions over extreme southern portions of Hood County at the beginning of May spread northward across the rest of the county by the middle of the month. Severe/D2 drought then remained in placed across Hood County through the end of the month.

Drought, Somervell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Somervell forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Severe/D2 drought conditions covered all of Somervell County for the entire month of May 2013.

Drought, Johnson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe/D2 drought over the far western reaches of Johnson County at the beginning of May spread east to cover all of the county by May 14th. Severe/D2 conditions remained in place over all but the extreme eastern portions of Johnson County, where D1/Moderate drought returned, through the end of the month.

Drought, Comanche

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered the majority of Comanche County in May 2013. The exceptions were the small northeast corner of the county, which fell under Moderate/D1 severity during the first half of the month; and the southern third of the county, which was upgraded from Severe/D2 to Moderate/D1 severity during the second half of the month.

Drought, Hamilton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hamilton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe/D2 conditions covered all of Hamilton County during the first half of May. Approximately 3 inches of rain occurred during the third week across much of the area, which led to an upgrade to Moderate/D1 conditions over the western half of the county by May 21. The county remained split between Severe/D2 conditions over the eastern half and Moderate/D1 conditions over the western half through the end of the month.

Drought, Bosque

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bosque forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Severe/D2 drought conditions covered Bosque County for all of May 2013.

Drought, Hill

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hill forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Severe/D2 drought conditions occurred over roughly the western half of Hill County for all of May 2013.

Drought, Mills

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mills forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered Mills County for the first half of May 2013. Beneficial rains from thunderstorms during the middle of the month led to improvement to Moderate/D1 conditions over all but the far southern portions of the county during the second half of May.

Drought, McLennan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McLennan forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe/D2 drought conditions across the western half of McLennan County during the first half of May improved during the second half of the month; due to over 3 inches of rain occurring during this period. By the end of the month, conditions had improved to Moderate/D1 severity over all but the extreme western tip of the county.

Drought, Limestone

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Limestone forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe/D2 drought covered the majority of Limestone County during the first half of May. Conditions improved to Moderate/D1 over the northern half of the county during the second half of the month, due to beneficial rains, with Severe/D2 continuing across the southern half of the county through the end of the month.

Drought, Freestone

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Freestone forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered all but the extreme northern portions of Freestone County during all of May. Extreme/D3 conditions briefly surfaced across the southern third of the county during the second week of the month. Fortunately, convective weather around the middle of May ended the brief run of D3 severity.

Drought, Lampasas

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Extreme/ D3 drought conditions covered most of Lampasas County at the beginning of May. Conditions were upgraded to Severe/D2 during the second week of May, and remained as such through the end of the month.

Drought, Coryell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coryell forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

The western two-thirds of Coryell County began May of 2013 in Extreme/D3 drought, with the eastern third classified under Severe/D2 status. The areas under D3 severity were upgraded to D2 by the second week of the month. Severe/D2 drought remained over all but the northwestern corner of the county, where conditions had improved to D1/Moderate severity by the end of the month.

Drought, Bell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered all of Bell County for approximately the first half of May 2013. Conditions were upgraded to Moderate/D1 over the eastern half of the county during third week of the month, splitting the county into severe drought over the western half and moderate over the east for the second half of the month.

Drought, Falls

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Falls forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Drought conditions were classified as Severe/D2 across all of Falls County during the first half of May, 2013, according to the U.S. Drought Monitor. Conditions were upgraded to Moderate/D1 by May 21, and remained as such through the end of the month.

Drought, Milam

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Milam forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe/D2 conditions covered all of Milam County at the beginning of May, 2013. Conditions improved slowly but steadily from northeast to southwest across the county during the month, and all of Milam county had improved to D1/Moderate drought by the final week of May.

Drought, Robertson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Robertson forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe/D2 drought conditions at the beginning of May improved to Moderate/D1 by the middle of the month over all but the northern tip of the county. Conditions remained as such through the end of the month.

Drought, Leon

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Extreme/D3 conditions in place over the vast majority of Leon County during the first half of May were upgraded to Severe/D2 status around the middle of the month. Conditions improved further to D1/Moderate severity over the southern third of the county by the end of the month, with severe drought continuing over the rest of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447505, 447645, 447650, 447651, 447675, 447676, 447677, 447679, 447770, 447771, 447791, 447792, 447793, 447884, 447885, 447886, 447887, 447889, 447891, 448087, 448099, 448440, 448445, 448447, 448471, 450265, 450277, 450305, 450328, 450344, 450353, 450356, 450357.